MedExam CompassFree questions
Shock types

A client receiving IV hydromorphone after surgery was found difficult to arouse with a respiratory rate of 7/min. After naloxone 0.04 mg IV was given and repeated twice as prescribed, the client is arousable and the respiratory rate is 14/min. Which action is most important for the nurse to take next?

  1. AResume the previous hydromorphone dose, because the respiratory rate is now normal.
  2. BGive an additional 0.4 mg dose of naloxone to prevent the sedation from returning.
  3. CMonitor sedation level and respiratory rate closely for recurrence.
  4. DAssess the client's pain and request a non-opioid analgesic.
Show answer and explanations

Answer

C

A: Restarting the prior opioid without reassessment can reproduce respiratory depression. B: Automatic prophylactic redosing is not a substitute for assessed protocol-based treatment. C: Naloxone's duration can be shorter than hydromorphone's, so sedation and respiratory depression can recur and must be monitored. D: Pain needs reassessment after reversal, but the priority is close monitoring because naloxone can wear off before hydromorphone and respiratory depression can recur.

A

Restarting the prior opioid without reassessment can reproduce respiratory depression.

B

Automatic prophylactic redosing is not a substitute for assessed protocol-based treatment.

C

Naloxone's duration can be shorter than hydromorphone's, so sedation and respiratory depression can recur and must be monitored.

D

Pain needs reassessment after reversal, but the priority is close monitoring because naloxone can wear off before hydromorphone and respiratory depression can recur.

Take the free 30-question test

ID: Q31